Alert archive / Maryland / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 5, 2019, 1:54 AM EDT for Caroline County, Talbot County, Maryland. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2019, 1:54 AM EDT (05:54 UTC)
- Expired
- May 5, 2019, 2:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Caroline County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 63 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
433
WWUS81 KPHI 050554
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
154 AM EDT Sun May 5 2019
DEZ002-003-MDZ012-015-019-020-050645-
Inland Sussex-Kent-Queen Anne's-Talbot-Kent-Caroline-
154 AM EDT Sun May 5 2019
...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL SUSSEX...SOUTHWESTERN
KENT...TALBOT...SOUTHWESTERN QUEEN ANNE'S...CAROLINE AND SOUTHWESTERN
KENT COUNTIES...
At 153 AM EDT, radar indicated showers were located along a line
extending from near Deale to Oxford to near Hurlock. Movement was
northeast at 30 mph.
Locations impacted include...
Easton, Talbot, Denton, Harrington, Romancoke, Federalsburg, Ridgely,
Trappe, St. Michaels, Preston, Queen Anne, Smithville, Grasonville,
Starr, Copperville, Jumptown, Agner, Choptank, Windyhill and
Andrewsville.
Heavy rainfall is occurring with these showers, and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
No lightning is currently occurring, however, lightning may develop
at anytime. Lightning can strike 15 miles away from a thunderstorm.
If you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.
LAT...LON 3904 7631 3897 7622 3903 7621 3891 7548
3867 7574 3870 7590 3860 7598 3878 7629
3867 7634 3875 7637 3885 7627 3879 7619
3883 7619 3895 7621 3895 7623 3894 7623
3897 7624 3897 7625 3884 7637
TIME...MOT...LOC 0553Z 221DEG 27KT 3875 7651 3869 7620 3864 7592
$$
RobertsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 5, 12:25 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 5, 12:25 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1225 AM EDT Sun May 5 2019
.SYNOPSIS...
Surface low pressure will track along a stationary front through the
Mid-Atlantic region later tonight and Sunday. As the low passes east
on Sunday, the front will push to the south. High pressure will
arrive for Monday before the next front moves south toward the area
late Tuesday into Wednesday. This front may then stall across or
just south of the region for the middle to latter part of next
week.
&&
.NEAR TERM /THROUGH TODAY/...
1230 update: Little change to forecast package with this
update. Moderate-heavy rainfall axis currently over the DC area
will continue to lift northward tonight into Sunday morning.
Although instability will wane as it moves northward, dynamics
(right jet entrance, shortwave, FGEN) combined with abundant
moisture (sfc dewpoints > 60 degrees, 1.5+ inch PWATS) will
maintain a heavy rainfall/flood threat. Additionally a
secondary area of precipitation over the Lehigh Valley and
Poconos has produced deceptively (based on radar- based QPE)
heavy rainfall and will also be need to be monitored from a
hydro standpoint.
For the 930 PM update, showers on the increase from near the
Poconos into portion of the Lehigh Valley near an incoming short
wave and convergence zone. The HRRR has been keying in on this
general area, therefore used its PoPs for the next few hours
then blended that into continuity for the overnight. Instability
is rather limited, however a few cloud to cloud lightning
strikes were detected over the last half hour therefore included
isolated thunder through about midnight. Made some tweaks to
the hourly temperature, dew point and wind grids to keep them
current. Temperatures are a little slower in dropping thus far
than forecast especially farther inland. Otherwise, no major
changes were needed at this time.
Otherwise, main action occurs overnight and Sunday and the main
concern looks to be hydro and potential for flooding as increasingly
high PWATs are advected in from the south and west.
For the overnight, expect a more organized area of low pressure to
develop over Virginia as the main upper level wave approaches from
the south and west. There will also be good right jet entrance
dynamics setting up over the area along with PWATs reaching 1.5+
inches as there will be a deep saturated layer. The upshot of all
this is that showers/storms will transition to a more widespread,
synoptic type moderate to heavy rainfall event over the region.
There will still be some instability to work with but this will
become increasingly confined to the southern Delmarva...near and
south of the system's warm front. Flash Flood Watch in effect for a
large swath of the CWA centered near the I-95 corridor as this looks
to be where the heaviest rain will fall. While precipitation won't
really be as convective by later tonight, deep layer moisture and
forcing will be strong enough for persistent moderate to heavy
rainfall that if the heaviest persists over the same area this could
result in Flash Flooding...especially urban areas. Small stream
flooding looks to also be an issue within the Watch area.
Sunday shaping up to be a very wet day. Expect widespread
moderate to at times heavy rain to fall through the morning at
least into the first part of the afternoon before precip starts
to wind down late day. This will occur as the surface low tracks
from Virginia east across the Delmarva then off the coast.
Flooding concerns discussed above will persist in tandem with
this heavy rainfall so Flash Flood Watch runs until 4 PM Sunday.
There could still be some embedded thunderstorms with the rain
over the southern Delmarva and far southern NJ but otherwise
most of the instability will be south. However, moderate to
heavy precip looks to be aided through early afternoon by good
jet entrance dynamics in the upper levels, mid level F-gen
forcing, and strong low level convergence along and north of the
system's warm front coupled with the high PWATs 1.5-1.7 inches.
Temps will be cool...highs mainly in the upper 50s to low 60s
due to raw NE winds.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/...
Any lingering rain/showers quickly winds down through the
evening as the low progresses off to the east and weak high
pressure begins to nose in overnight. Expect lows by Monday
morning mostly in the upper 40s to low 50s under variable cloud
cover.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
High pressure will be in place on Monday, before shifting offshore
Monday night. High pressure typically features a dry forecast,
however, we have a slight chance of showers for portions of the area
during this period. There is some enhanced moisture that will remain
in place across portions of northeast Pennsylvania and northern New
Jersey. There will be a couple of weak short wave/vorticity impulses
moving across the area during this time, coupled with enhanced low-
mid level lapse rates, especially Monday afternoon, to help lead to
a slight chance of showers. The shower activity will diminish by
Monday night.
On Tuesday, a cold front will be approaching the area from the
northwest, crossing our area during the afternoon and into Tuesday
night. This will lead to increasing rain chances across the area.
What happens to this front is still uncertain. The GFS stalls the
front just south of the area through the end of the week, with
several waves moving along the boundary. The ECMWF shifts the front
more to our south by Wednesday, before lifting it back northward,
again with several waves moving along the boundary.
So for the Monday through Wednesday period, it doesn't appear there
will be a prolonged, widespread rainfall, but there is still enough
in the models to paint some slight chance/chance PoPs in the grids
each day across portions of the CWA.
Thursday into Friday looks to be a wetter period as both the warm
front and cold front affects the region as deepening low pressure
works across the Great Lakes.
Like this past week, the coming week's temperatures looks to be on
the same roller coaster.
&&
.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Tonight and Sunday...VFR ceilings lowering to MVFR then IFR
toward 06z. Some showers (perhaps an isolated thunderstorm near
ABE and RDG) transitions into widespread rain during about the
04-08Z time frame. Rain continues through 18Z Sunday, then
showers continue through much of the remainder of the afternoon.
MVFR to at times IFR visibilities due to varying rainfall intensity.
Easterly winds near 5 knots or light and variable tonight, then
northeasterly around 10 knots on Sunday (some gusts to 20 knots
mainly at ACY in the afternoon). Lowered confidence regarding
the onset of the widespread IFR conditions (ceilings).
OUTLOOK...
Sunday night...MVFR ceilings overall.
Monday...MVFR ceilings continue into the first half of the day, but
likely begin to lift and return to VFR by the afternoon.
Monday night...VFR conditions expected.
Tuesday-Tuesday night...Generally VFR conditions expected. However,
a cold front will cross the area later Tuesday into Tuesday night,
bringing rainfall and MVFR conditions to the area. Southwest winds
may gust 15-20 knots during the day Tuesday.
Wednesday...A frontal boundary will likely stall to our south
Wednesday. The question is how far south? Forecast confidence is
lower for Wednesday at this time, but chances of MVFR ceilings and
rain are higher across southeast Pennsylvania, southern New Jersey,
Delaware, and eastern Maryland.
Thursday...MVFR and possibly IFR conditions expected.
&&
.MARINE...
Sub SCA conditions for tonight but there could be some patchy
fog along with showers and storms which will become more
widespread rainfall overnight.
Sunday...SCA conditions developing north to south through the
day as low pressure organizes over Virginia then passes through
the southern waters. Rain with embedded storms persisting. NE
winds increasing with gusts up to 25 knots and seas 4-7 feet by
late day.
OUTLOOK...
Sunday night...Small Craft Advisory Conditions possible early
Sunday night, before diminishing overnight.
Monday-Wednesday...Conditions are expected to remain below advisory
levels, although seas will linger around 4 feet and winds could gust
around 20 knots at times.
Thursday...SCA conditions possible.
&&
.TIDES/COASTAL FLOODING...
A light onshore flow will redevelop along the coasts of New Jersey
and Delaware for tonight. The onshore flow is expected to strengthen
on Sunday as low pressure passes off the Delmarva coast. Positive
tidal departures will be on the increase.
We continue to keep an eye on Sunday evening's high tide for the
potential for some minor tidal flooding in coastal areas of New
Jersey and Delaware and into Delaware Bay. Parts of the tidal
Delaware River may also be affected during Sunday night's high tide.
Positive departures around 1 foot would cause spotty minor flooding.
If departures increase closer to +1.5 feet, then the minor flooding
would be a bit more widespread and an advisory may become necessary.
No issues are anticipated for the upper eastern shore of
Maryland.
&&
.EQUIPMENT...
The KDIX radar is out of service until further notice due to a
hardware failure. Surrounding radars include KDOX, KOKX, KLWX,
KCCX, KBGM and TPHL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this afternoon for PAZ060>062-070-
071-101>106.
NJ...Flash Flood Watch through this afternoon for NJZ007-009-010-
012-015>019.
DE...Flash Flood Watch through this afternoon for DEZ001.
MD...Flash Flood Watch through this afternoon for MDZ008-012.
MARINE...Small Craft Advisory from 6 AM this morning to 6 AM EDT Monday
for ANZ450>452.
Small Craft Advisory from 3 PM this afternoon to 6 AM EDT
Monday for ANZ453>455.
Small Craft Advisory from 6 PM this evening to 2 AM EDT Monday
for ANZ431.
&&
Synopsis...Kruzdlo
Near Term...Carr/Fitzsimmons/Gorse
Short Term...Fitzsimmons
Long Term...Kruzdlo
Aviation...Davis/Gorse/Kruzdlo
Marine...Fitzsimmons/Kruzdlo
Tides/Coastal Flooding...
Equipment...Hazardous weather outlook, May 4, 6:00 PM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 600 PM EDT Sat May 4 2019 NJZ001-008-PAZ054-055-052200- Sussex-Morris-Carbon-Monroe- 600 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ007-009-010-012-PAZ060>062-101>105-052200- Warren-Hunterdon-Somerset-Middlesex-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- 600 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ015-017>019-PAZ070-071-106-052200- Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Lower Bucks- 600 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Minor coastal flooding is possible along the Delaware River with the Sunday night high tide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001-NJZ016-052200- New Castle-Salem- 600 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for northern Delaware and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Minor coastal flooding is possible with the Sunday evening high tide. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ008-012-052200- Cecil-Kent MD- 600 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ015-019-020-052200- Queen Annes-Talbot-Caroline- 600 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-NJZ013-014-020>027-052200- Kent-Inland Sussex-Delaware Beaches-Western Monmouth- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 600 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Minor coastal flooding is anticipated with the Sunday evening high tide. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-052200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 600 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 5, 1:54 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
154 AM EDT Sun May 5 2019
DEZ002-003-MDZ012-015-019-020-050645-
Inland Sussex-Kent-Queen Anne's-Talbot-Kent-Caroline-
154 AM EDT Sun May 5 2019
...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL SUSSEX...SOUTHWESTERN
KENT...TALBOT...SOUTHWESTERN QUEEN ANNE'S...CAROLINE AND SOUTHWESTERN
KENT COUNTIES...
At 153 AM EDT, radar indicated showers were located along a line
extending from near Deale to Oxford to near Hurlock. Movement was
northeast at 30 mph.
Locations impacted include...
Easton, Talbot, Denton, Harrington, Romancoke, Federalsburg, Ridgely,
Trappe, St. Michaels, Preston, Queen Anne, Smithville, Grasonville,
Starr, Copperville, Jumptown, Agner, Choptank, Windyhill and
Andrewsville.
Heavy rainfall is occurring with these showers, and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
No lightning is currently occurring, however, lightning may develop
at anytime. Lightning can strike 15 miles away from a thunderstorm.
If you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.
LAT...LON 3904 7631 3897 7622 3903 7621 3891 7548
3867 7574 3870 7590 3860 7598 3878 7629
3867 7634 3875 7637 3885 7627 3879 7619
3883 7619 3895 7621 3895 7623 3894 7623
3897 7624 3897 7625 3884 7637
TIME...MOT...LOC 0553Z 221DEG 27KT 3875 7651 3869 7620 3864 7592
RobertsonThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:44 PM EDT | Areal Flood Advisory | PHI | Warren | 4 hr |
| May 5, 1:46 AM EDT | Areal Flood Advisory | PHI | Hunterdon, Morris, Somerset, Sussex, Warren | 4 hr |
| May 5, 5:50 AM EDT | Coastal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more | 24 hr |
| May 5, 3:26 PM EDT | Gale Warning | PHI | 12 hr | |
| May 5, 5:51 AM EDT | Areal Flood Advisory | PHI | Lehigh, Northampton | 4 hr |
| May 5, 7:20 AM EDT | Areal Flood Warning | PHI | Lehigh, Northampton | 10 hr |
| May 5, 2:22 AM EDT | Special Weather Statement | PHI | Sussex | 38 min |
| May 5, 3:00 AM EDT | Special Weather Statement | PHI | Sussex | 30 min |
| May 5, 2:45 AM EDT | Special Weather Statement | PHI | Caroline | 30 min |
Nearby
Special Weather Statements in Maryland, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.